Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 19, 2021El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 19, 2021, 12:45 PM MDT for El Paso County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 12:45 PM MDT (18:45 UTC)
Expired
Jun 19, 2021, 1:00 PM MDT
In force
15 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 62 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2627 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WWUS85 KPUB 191845
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1245 PM MDT Sat Jun 19 2021
 
COZ085-191900-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
1245 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 100
PM MDT...

At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stratmoor, or near Colorado Springs. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson, Stratmoor, Security
and Security-Widefield.

LAT...LON 3876 10484 3882 10479 3882 10467 3871 10471
      3871 10482
TIME...MOT...LOC 1844Z 296DEG 3KT 3875 10480 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 19, 11:25 AM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 19, 11:25 AM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1125 AM MDT Sat Jun 19 2021

.UPDATE...
Issued at 953 AM MDT Sat Jun 19 2021

Updated to adjust timing and coverage of precipitation chances
for this afternoon and evening. Moisture has backed a bit further
west into the I-25 corridor this morning, with dewpoints in Pueblo
in the lower 50s (as opposed to mid 40s by most guidance).
Dewpoints on the Plains are in the lower to mid 60s. This should
lead to better instability for this afternoon, with ML and SBCAPE
values likely approaching 2000+ j/kg. Added the mention of severe
weather over Kiowa County this afternoon, where instability, shear
and moisture look to be maximized this afternoon. Elsewhere,
current CAM projections have widespread thunderstorms, some being
strong developing around noon, and pushing east across the Plains.
Winds and hail will be the main thunderstorm risks as storms move
off the mountains and into the Plains. Given the moisture pushing
back into the Mountains, flash flooding looks to be an issue on
area burn scars, especially over the Eastern Mountains. Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 419 AM MDT Sat Jun 19 2021

...A few severe thunderstorms possible this afternoon and evening
southeast plains...

Upper high gets suppressed to the southwest as shortwave energy
moves southeastward across CO this afternoon and evening.
Meanwhile...southeast upslope flow across the plains will advect 50
to lower 60 dew points westward towards the SE mountains through the
morning hours before some mixing drops them back into the mid to
upper 40s along the I-25 corridor and 50s across the plains by
afternoon. Low level moisture has even increased across the San Luis
Valley and upper Arkansas River valley thanks to spotty wetting
rains which occurred yesterday afternoon and evening.  KALS even
picked up .42 of rainfall from a thunderstorm last evening with a
dew point around 50 as of 09z.

As energy from the upper level shortwave trough moves across this
afternoon...should see showers and thunderstorms fire up across the
mountains around the noon hour and spread eastward into the
southeast plains. HREF mean CAPE values will be running around 750
to around 2000 J/kg across the southeast plains as convection moves
off the mountains and encounters better moisture and instability.
Highest CAPE values will be across Kiowa county during the late
afternoon and evening. Deep layer shears will be sufficient (around
30 kts) for storm organization with hail to around 1 inch in
diameter and wind gusts to 60 mph the most likely storm risks.
Although not a particularly high risk or high confidence forecast,
can't entirely rule out an isolated tornado across northern portions
of the southeast plains, mainly Kiowa county.  Stout CAPE in this
area may be able to stretch resident low level vorticity to produce
a tornado most likely of the landspout variety, and hodographs do
look favorable for supercell structure for a brief window before
00z. Activity then congeals into an MCS as it advances eastward
towards KS with wind and hail becoming the primary risks through the
evening for the far eastern counties. Most of the activity should be
east of our area by midnight.

Out west today...there is a low probability for isolated dry
thunderstorms along the Continental Divide.  However think these
will be too spotty in nature to warrant any fire weather highlights
and last check of fuels suggests green up is still in force across
the western-most zones. With thunderstorms yesterday seemingly more
in the wet variety and dew points even higher across the valleys
this morning, this bodes to be the norm again today.  Of course this
will mean an increased risk for burn scar flash flooding today
should a stronger storm hit one of these more susceptible locations.
There doesn't appear to be any focus to suggest one burn scar over
another will be more likely to be impacted today so no plans for any
Flash Flood Watches at this point.  This will continue to be
evaluated.  Otherwise, lightning, gusty winds up to 50 mph and
perhaps some small hail over the higher terrain will be possible
with the stronger storms.

Temperatures today will be slightly cooler given earlier onset to
convection out west, and some minor cooling behind the cold front
across the plains.  Overall, still looking at highs around 5 degrees
above normal.  Some drying moves into western areas overnight behind
the disturbance which may allow some of the cooler valley locations
to drop into the 30s again...a tad cooler than the lower to mid 40s
of the past night or two.  -KT

.LONG TERM...(Sunday through Friday)
Issued at 419 AM MDT Sat Jun 19 2021

...A brief break in the heat for eastern Colorado on Monday...

Sunday-Monday...Latest models continue to indicate the center of a
large upper level high pressure system being pushed south and
west of the region area through Monday, with increasing northwest
flow aloft across the Rockies as a broad upper trough translates
across the Northern Tier of States on Sunday, and continues into
the Upper Midwest on Monday. The northwest flow aloft will help to
quickly warm and dry the atmosphere on Sunday, with highs across
the plains expected to be in the 90s, and mainly in the 70s and
80s across the higher terrain. The Northern Tier passing system
sends a cold front across region with the front backing across
the Palmer Dvd late Sunday afternoon and early evening, which
continues to push south and west banking up across the lower
eastern slopes by midnight Monday. Low level moisture pooling
along and behind this front will allow for scattered showers and
thunderstorms to develop across southeastern Colorado Sunday
evening and night, with the potential for a few stronger storms
producing hail, gusty winds and locally heavy rainfall. Increasing
low level moisture and developing upslope flow behind the front
will keep the potential for showers and a few embedded thunderstorms
ongoing Sunday night and into early Monday morning for areas over
and eastern mountains, with the plains waking up to low clouds
and patchy fog Monday morning. Clouds to slowly clear through mid
day Monday, with easterly low level upslope likely keeping
temperatures some 20 degrees cooler than Sunday across eastern
Colorado with highs generally in the 60s and 70s. However, further
west across south central Colorado, highs will continue to be at
and above seasonal levels, in the 70s and 80s. The low level
upslope will also keep low level moisture in place, with isolated
to scattered showers and thunderstorms expected over and near the
higher terrain Monday afternoon and evening, with areas along and
east of the I-25 Corridor likely being too stable to support
convection.

Tuesday-Wednesday...The upper ridge to our west remains progged to
build back overhead across the Rockies into the middle of next week,
leading to warmer and drier conditions once again. Temperatures are
expected to warm back to above seasonal levels in the 90s to around
the century mark across the lower elevations, with readings mainly
70s and 80s across the higher terrain. There will be enough moisture
to support more isolated afternoon showers and storms, again mainly
over and near the higher terrain.

Thursday-Friday...Latest models do indicate some energy riding the
periphery of the ridge across the northern Rockies, leading to the
potential for more widespread afternoon shower and storms over the
higher terrain, which could spread east onto the eastern plains
through the late afternoon and evening hours, within weak westerly
flow aloft. This could also temper temperatures somewhat, though
will likely continue to see highs at and above seasonal levels in
the 90s across the plains and in the 70s and 80s across the higher
terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1122 AM MDT Sat Jun 19 2021

Scattered thunderstorms are expected this afternoon at all three
terminals. Brief periods of reduced VIS and CIGS are possible.
Gusty outflow winds will also be possible, with gusts in excess of
30 kts likely. Thunderstorms should come to an end this evening
with clearing conditions overnight. A cold front is forecast to
back into KCOS and KPUB by late morning, with winds transitioning
to northeast by midday.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...KT
LONG TERM...MW
AVIATION...MOZLEY
Hazardous weather outlook, Jun 19, 11:32 AM MDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Sat Jun 19 2021

COZ058>089-093>099-201745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Sat Jun 19 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop across the mountains this
afternoon and move across the southeast plains through this evening.
A few strong to severe thunderstorms will be possible across the
southeast plains along and east of I-25, where wind gusts up to 65
mph, hail up to 1.5 inches in diameter and locally heavy rainfall
will be possible. The strongest storms will occur east of a line
from La Junta to Springfield. Although the risk is low, an
isolated tornado can not be ruled out across the far eastern
plains between 4 PM and 7 PM, particularly across Kiowa County.

Thunderstorms across the mountains will be capable of producing
locally heavy rainfall, wind gusts up to 50 mph, lightning, and
small hail. Should a stronger storm impact a burn scar, localized
flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will push through eastern Colorado Sunday afternoon
and evening, with low level moisture pooling along and behind the
front supporting chances of showers and thunderstorms across the
eastern mountains and plains into early Monday morning. A few of
the storms could be strong Sunday night, producing hail, gusty
outflow winds and locally heavy rain, leading to the potential
for localized flash flooding. Continued low level upslope flow
will support isolated to scattered afternoon showers and
thunderstorms for areas over and near the eastern mountains
Monday afternoon and early evening.

Upper level ridging will build back across the Rockies Tuesday and
Wednesday, leading to temperatures warming back to above seasonal
levels once again, along with more isolated afternoon and evening
showers and storms expected through the end of the next work week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast mountains and plains through this
evening.

88/88

In the hours before

Special weather statement, Jun 19, 12:43 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1243 PM MDT Sat Jun 19 2021

COZ067-068-071-191915-
Southern San Luis Valley CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
1243 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO GRANDE...
SOUTHEASTERN MINERAL AND NORTHWESTERN CONEJOS COUNTIES UNTIL 115 PM
MDT...

At 1243 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wolf Creek Pass to 13 miles northwest of
Capulin. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Platoro.

LAT...LON 3730 10657 3736 10668 3741 10668 3740 10671
      3740 10673 3743 10679 3749 10680 3752 10667
      3747 10627 3722 10620
TIME...MOT...LOC 1843Z 298DEG 23KT 3748 10684 3741 10632

Cohen
Special weather statement, Jun 19, 12:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1245 PM MDT Sat Jun 19 2021

COZ085-191900-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
1245 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 100
PM MDT...

At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stratmoor, or near Colorado Springs. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson, Stratmoor, Security
and Security-Widefield.

LAT...LON 3876 10484 3882 10479 3882 10467 3871 10471
      3871 10482
TIME...MOT...LOC 1844Z 296DEG 3KT 3875 10480

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:16 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jun 18, 6:22 PM MDTSpecial Weather StatementPUBBaca23 min
Jun 18, 6:57 PM MDTSpecial Weather StatementPUBLas Animas33 min
Jun 18, 7:06 PM MDTSpecial Weather StatementPUBBaca24 min
Jun 18, 7:30 PM MDTSpecial Weather StatementPUBLas Animas30 min
Jun 18, 7:33 PM MDTSpecial Weather StatementPUBBaca27 min
Jun 18, 7:47 PM MDTSpecial Weather StatementPUBProwers13 min
Jun 18, 8:01 PM MDTSpecial Weather StatementPUBProwers44 min
Jun 18, 8:04 PM MDTSpecial Weather StatementPUBOtero26 min
Jun 18, 8:07 PM MDTSpecial Weather StatementPUBBent23 min
Jun 18, 8:38 PM MDTSpecial Weather StatementPUBBent37 min
Jun 18, 8:45 PM MDTSpecial Weather StatementPUBBent30 min
Jun 18, 9:45 PM MDTSpecial Weather StatementPUBProwers30 min
Jun 19, 12:43 PM MDTSpecial Weather StatementPUBRio Grande32 min
Jun 19, 1:04 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 4 more7 hr
Jun 19, 1:13 PM MDTSpecial Weather StatementPUBTeller17 min
Jun 19, 1:24 PM MDTSpecial Weather StatementPUBEl Paso36 min
Jun 19, 1:37 PM MDTSpecial Weather StatementPUBFremont23 min
Jun 19, 1:46 PM MDTSpecial Weather StatementPUBDouglas29 min
Jun 19, 1:47 PM MDTSpecial Weather StatementPUBPueblo28 min
Jun 19, 1:56 PM MDTSpecial Weather StatementPUBEl Paso34 min
Jun 19, 2:08 PM MDTSpecial Weather StatementPUBEl Paso22 min
Jun 19, 2:11 PM MDTSpecial Weather StatementPUBTeller34 min
Jun 19, 2:14 PM MDTSpecial Weather StatementPUBConejos46 min
Jun 19, 2:19 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Jun 19, 2:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jun 19, 2:22 PM MDTSpecial Weather StatementPUBPueblo23 min
Jun 19, 2:23 PM MDTSpecial Weather StatementPUBCuster37 min
Jun 19, 2:29 PM MDTSpecial Weather StatementPUBSaguache31 min
Jun 19, 2:34 PM MDTSpecial Weather StatementPUBEl Paso11 min
Jun 19, 2:35 PM MDTSpecial Weather StatementPUBFremont25 min
Jun 19, 2:36 PM MDTSevere Thunderstorm WarningPUBEl Paso54 min
Jun 19, 2:46 PM MDTSpecial Weather StatementPUBPueblo44 min
Jun 19, 2:54 PM MDTSevere Thunderstorm WarningPUBPueblo48 min
Jun 19, 2:57 PM MDTSevere Thunderstorm WarningPUBEl Paso45 min
Jun 19, 3:03 PM MDTSpecial Weather StatementPUBFremont27 min
Jun 19, 3:04 PM MDTSpecial Weather StatementPUBCostilla26 min
Jun 19, 3:37 PM MDTSpecial Weather StatementPUBPueblo38 min
Jun 19, 3:38 PM MDTSpecial Weather StatementPUBCuster37 min
Jun 19, 3:43 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jun 19, 3:54 PM MDTSpecial Weather StatementPUBPueblo36 min
Jun 19, 3:55 PM MDTSpecial Weather StatementPUBLas Animas35 min
Jun 19, 3:57 PM MDTSpecial Weather StatementPUBFremont33 min
Jun 19, 3:59 PM MDTSpecial Weather StatementPUBOtero31 min
Jun 19, 4:20 PM MDTSpecial Weather StatementPUBPueblo25 min
Jun 19, 4:31 PM MDTSpecial Weather StatementPUBCuster29 min
Jun 19, 4:32 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Pueblo43 min
Jun 19, 4:35 PM MDTSpecial Weather StatementPUBOtero25 min
Jun 19, 4:51 PM MDTSevere Thunderstorm WarningPUBOtero69 min
Jun 19, 5:01 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Pueblo3 hr
Jun 19, 5:08 PM MDTSpecial Weather StatementPUBLas Animas52 min
Jun 19, 5:09 PM MDTSpecial Weather StatementPUBChaffee36 min
Jun 19, 5:36 PM MDTSpecial Weather StatementPUBTeller24 min
Jun 19, 5:40 PM MDTSpecial Weather StatementPUBOtero50 min
Jun 19, 5:45 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache110 min
Jun 19, 5:48 PM MDTSpecial Weather StatementPUBBent42 min
Jun 19, 5:56 PM MDTSpecial Weather StatementPUBBent49 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.